[Hypertrophic cardiomyopathy during ACTH treatment].

Abstract

We report on two infants (two and six month old) with infantile myoclonic seizures, who developed signs of hypertrophic cardiomyopathy (HCM), while receiving ACTH treatment (Tetracosactid=Synacthen Depot). The diagnosis of HCM was established by echocardiography. The first patient (R.M. female). showed signs of cardiac insufficiency and was treated with a beta-blocking agent (Propranolol=Dociton). This led to resolution of the clinical symptoms and reversal of myocardial muscle thickness as determined by echocardiography. The second patient (R.S. female) did not develop cardiac symptoms. A correlation between cardiomyopathy and ACTH treatment is discussed. Based on the various biological effects of ACTH different hypothetical explanations for this correlation are proposed: increased deposition of glycogen, enhanced protein synthesis, oedema of the myocardial tissue and systemic hypertension. Because of the correlation observed between ACTH treatment and the development of cardiomyopathy we recommend regular physical and echocardiographic examinations to detect cardiac involvement during treatment with ACTH.

Cite this paper

@article{Tacke1983HypertrophicCD, title={[Hypertrophic cardiomyopathy during ACTH treatment].}, author={Eva Tacke and Christoph Kupferschmid and Derek Lang}, journal={Klinische Pädiatrie}, year={1983}, volume={195 2}, pages={124-8} }